Illicit, and prescription drug and alcohol overdose abuse has a substantial social impact on the economy. If an overdose occurs outside of the home, chances are an innocent passerby will find the person in a state of unconsciousness or deceased.
When you look at the statistics across every state and territory in Australia utilising the services of an ambulance as the result of an intentional self-inflicted overdose, the figures are alarming. Every time an ambulance is directed to attend to an overdose patient, they cannot respond to heart attacks, drownings, stabbings, car accidents, and other emergencies, which has a social impact at the highest level. Add to the climbing bill the mental health cost associated with the dangers of drug and alcohol abuse, providing medical treatments, and the cost of a bed in the hospital or the emergency room.
Hospitalisation from injury or disease, mental illness, brain damage, and psychotic episodes in the brain that control violent outbursts put emergency personnel, medical staff, law enforcement and security personnel at risk of physical harm while doing their jobs.
Suddenly an overdose in one person has become a problem for multiple people to deal with and attempt to fix. It is no longer private when numerous people become involved in a situation. It has become a social problem. Take that one overdose and times it by 100 per day and then by 365 days in a non-leap year, and the cost to the taxpayer becomes a heavy social burden to carry.
Drug-induced deaths are defined by those directly attributable to drug use, including acute toxicity drug overdose and chronic use of drug-induced cardiac conditions.
What Is The Biggest Drug Problem In Australia
Opioids are the most common drug class in Australia and New Zealand for drug-induced deaths. Opioids are a large family with many subsets. The largest source of opioids is not your local drug dealer but rather a legal, prescription-based range of heavy-duty pain relievers and anti-depressants prescribed by a doctor. People frequently become addicted to painkillers after having undergone a trauma requiring legitimate pain management.
Alcohol is the second-largest drug group. Drinking alcohol regularly increases your risk of alcoholism. The amount of alcohol consumed by binge drinking and the abuse of alcohol use disorder is the second-largest drug problem in Australia. Alcohol is legal for anyone over 18 years of age in Australia, and yet no two people will be affected by the same amount of alcohol in the same way. That makes drafting guidelines difficult. There is a noticeable difference in the amount of alcohol consumed and its effect on men and men, yet it is discrimination to say that one gender can have more than the other and be less drunk from a legal standing.
Alcoholism also leads to other health conditions and medical issues involving the liver, pancreas, and kidneys. Additionally, there are family and societal issues, as alcoholism tends to go hand-in-hand with domestic violence and gambling debts.
Other types of drugs that are commonly used in Australia and around the world are:
What Are The Signs Of A Drug Or Alcohol Overdose
Drug overdoses are known to spike your body temperature, and certain drugs spike so high as to cause permanent brain damage and death. An extremely high body temperature from and source can have fatal consequences resulting in death. The hypothalamus regulates your body temperature, responding to internal and external stimuli and adjusting to keep the body within one or two degrees of 36 degrees Celsius. Anything above 40C is critical, and anything above 42C is fatal.
Signs to look for in a drug overdose are:
- Dilated pupils
- Unsteady walking
- Chest pain
- Severe difficulty breathing
- Shallow breathing or complete cessation of breath
- Gurgling sounds that indicate the person’s airway is blocked
- Blue lips or fingers
- Nausea or vomiting
- Abnormally high body temperature
- Violent or aggressive behaviour
- Disorientation or confusion
- Paranoia and agitation
- Convulsions or tremors
Signs Of Alcohol Poisoning:
- Seizures Slow breathing (less than eight breaths a minute)
- Irregular breathing (a gap of more than 10 seconds between breaths)
- Blue-tinged skin or pale skin
- Low body temperature (hypothermia)
- Passing out (unconsciousness) and can’t be awakened
- Loss of vision (temporary state)
First Aid For Drug And Alcohol Overdose
Call 000 immediately! Delaying the call can become a life-threatening situation, and time is critical.
Ambulance officers DO NOT tell the police that you or your friends have taken drugs. You have nothing to fear by calling the paramedics for help, and you may save a friend’s life.
Not Moving but IS Breathing: Turn them over onto their left side. Continually check they are breathing. If they stop breathing, ensure you and the person are out of danger and begin CPR.
Not Moving and NOT Breathing: Commence CPR
- Try to get a response.
- Check their airway is not blocked by vomit.
- Start CPR.
- Do 30 compressions on their chest.
- Tilt their head backwards to open the airway and give 2 full breaths.
- Continue to do 30 chest compressions, and 2 breaths for as long as you can or until help arrives.
CPR Details Adults & Children
- Ensure the airway is clear and tilt the head/chin back to open the airway.
- Press down on the chest above the heart with two hands
- Push down 1/3 chest depth approx—5 cm. Give 30 Compressions and then 2 Breaths. Repeat continuously.
- Compressions should be done at the rate of almost 2 per second or a continuous rate of 100 – 120 beats per minute. Hum the song Stayin’ Alive by the Bee Gees to get the ideal time and rhythm.